Alert archive / Vermont / Flash Flood Watches in 2017
Flash Flood Watch 2, NWS Burlington, VT
NWS Burlington, VT issued this flash flood watch at Jun 23, 2017, 9:45 AM EDT for 4 counties in New York; 6 counties in Vermont. It took effect at Jun 23, 2017, 11:00 AM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jun 23, 2017, 9:45 AM EDT (13:45 UTC)
- In effect from
- Jun 23, 2017, 11:00 AM EDT
- Expired
- Jun 23, 2017, 7:17 PM EDT
- In force
- 8 hr
- Issued by
- NWS Burlington, VT
- Flood severity
- None
Counties Clinton County, NY, Essex County, NY, Franklin County, NY, St. Lawrence County, NY, Addison County, VT, Caledonia County, VT, Chittenden County, VT, Lamoille County, VT, Orange County, VT, Washington County, VT
The radar
The Burlington radar (KCXX), 17 km from the middle of the area, began a volume at 13:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 1.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 142 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 1323 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
922 WGUS61 KBTV 231345 FFABTV URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Burlington VT 945 AM EDT Fri Jun 23 2017 NYZ028>031-034-035-VTZ005>010-017-018-232030- /O.NEW.KBTV.FF.A.0002.170623T1500Z-170624T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Eastern Clinton-Southeastern St. Lawrence-Southern Franklin- Western Clinton-Western Essex-Eastern Essex-Western Chittenden- Lamoille-Caledonia-Washington-Western Addison-Orange- Eastern Chittenden-Eastern Addison- Including the cities of Plattsburgh, Star Lake, Saranac Lake, Tupper Lake, Dannemora, Lake Placid, Port Henry, Ticonderoga, Burlington, Johnson, Stowe, St. Johnsbury, Montpelier, Middlebury, Vergennes, Bradford, Randolph, Underhill, Bristol, and Ripton 945 AM EDT Fri Jun 23 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... The National Weather Service in Burlington has issued a * The Northern Adirondacks Mountains in New York as well as Chittenden, Addison, Lamoille, Washington, Caledonia and Orange Counties in Vermont. * Through 1100 pm this evening * Widespread showers and embedded thunderstorms affected the watch area earlier this morning, producing rainfall amounts from three quarters of an inch to as much as 2 inches. Additional showers and thunderstorms are expected to affect the area this afternoon and this evening with locally heavy rainfall from 1 to 2 inches possible. Given this forecast and saturated soils from this morning's rainfall, the threat of flash flooding has increased. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ JMG
2 follow-up statements
614 WGUS61 KBTV 231905 FFABTV Flood Watch National Weather Service Burlington VT 305 PM EDT Fri Jun 23 2017 NYZ028>031-034-035-VTZ005>010-017-018-240300- /O.CON.KBTV.FF.A.0002.000000T0000Z-170624T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Eastern Clinton-Southeastern St. Lawrence-Southern Franklin- Western Clinton-Western Essex-Eastern Essex-Western Chittenden- Lamoille-Caledonia-Washington-Western Addison-Orange- Eastern Chittenden-Eastern Addison- Including the cities of Plattsburgh, Star Lake, Saranac Lake, Tupper Lake, Dannemora, Lake Placid, Port Henry, Ticonderoga, Burlington, Johnson, Stowe, St. Johnsbury, Montpelier, Middlebury, Vergennes, Bradford, Randolph, Underhill, Bristol, and Ripton 305 PM EDT Fri Jun 23 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... The Flash Flood Watch continues for * The Northern Adirondacks Mountains in New York as well as Chittenden, Addison, Lamoille, Washington, Caledonia and Orange Counties in Vermont. * Until 11 PM EDT this evening * Widespread showers and embedded thunderstorms affected the watch area earlier this morning, producing rainfall amounts from three quarters of an inch to as much as 2 inches. Additional showers and thunderstorms are affecting the area this afternoon and are expected to continue into this evening with locally heavy rainfall from 1 to 2 inches possible. Given this forecast and saturated soils from this morning's rainfall, the threat of flash flooding continues in the watch area through this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ JMG
471 WGUS61 KBTV 232317 FFABTV Flood Watch National Weather Service Burlington VT 717 PM EDT Fri Jun 23 2017 NYZ028>031-034-035-VTZ005>010-017-018-240030- /O.CAN.KBTV.FF.A.0002.000000T0000Z-170624T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Eastern Clinton-Southeastern St. Lawrence-Southern Franklin- Western Clinton-Western Essex-Eastern Essex-Western Chittenden- Lamoille-Caledonia-Washington-Western Addison-Orange- Eastern Chittenden-Eastern Addison- Including the cities of Plattsburgh, Star Lake, Saranac Lake, Tupper Lake, Dannemora, Lake Placid, Port Henry, Ticonderoga, Burlington, Johnson, Stowe, St. Johnsbury, Montpelier, Middlebury, Vergennes, Bradford, Randolph, Underhill, Bristol, and Ripton 717 PM EDT Fri Jun 23 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of northern New York and Vermont has been cancelled. Heavy rains continue to exit the region with only isolated to scattered showers expected for the remainder of the night. $$ Lahiff
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood watch went out at Jun 23, 7:42 AM EDT, 2 hours 3 minutes earlier.
Area forecast discussion, Jun 23, 7:42 AM EDT, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service Burlington VT 742 AM EDT Fri Jun 23 2017 .SYNOPSIS... Showers and thunderstorms will move through the area today. Locally heavy rainfall is possible with stronger showers and storms. A cold front will move through the region tonight, reducing the humidity and bringing a brief return to dry weather on Saturday. More showers return early next week. Temperatures will be near to a bit below their seasonal normals, with highs in the 70s to low 80s and lows in the 50s and low 60s. && .NEAR TERM /THROUGH SATURDAY/... As of 733 AM EDT Friday...East/west band of showers and thunderstorms along and just north of warm frontal boundary. Nearly 1.5 inches so far at KSLK, and KBTV has topped an inch overnight. Rain area slowly lifting north but area in the rain now will continue through late morning. Have updated QPF, loading RTMA for past periods to bump up storm total QPF. 12-18z blended in with BTV4 and RAP short term model QPF that are matching radar trends this morning. HRRR did about the best with model reflectivity matching placement of precip, so blended it in to forecast pops out to about 18z. Previous discussion...Warm front analyzed running east-west from southern shore of Lake Ontario and across southern Vermont. Area of showers and thunderstorms along and to the north of the front, aided by area of 500mb PVA moving into the region in west-southwest flow out of deepening trough to the west. Main body of rainfall will lift north this morning through 12z following track of the vort center and on nose of low level southwest jet of 30-40 knots. Expecting a lull after precip lifts north, then daytime destabilization will renew chances for convection through the day. With upper trough to west, and warm front and shortwave trough moving north there isn't organized forcing thinking is that showers and thunderstorms will have to be all instability driven. Thermodynamic profile continues to show very efficient rainfall processes, with pwats near 2 inches, warm cloud depth over 12K feet, and a tall skinny CAPE. Given southwest unidirectional flow there is the potential for storms to train over the same location and produce heavy rainfall rates. Severe threat less straightforward, with parameters pointing toward marginal risk from SPC. Best 0-6km shear of 40-50 kts lifts north this morning with the warm front and low level jet, then settles down to 35-40 kts for the afternoon storms. Likewise CAPE is a modest 1500 j/kg based on max surface temp in the low 80s. Kept gusty winds/small hail in forecast, but feel the biggest threat today is heavy rainfall. For tonight a cold front moves northwest to southeast bringing rain chances to an end from west to east. Saturday will be mostly dry, however a chance for showers remains mainly in the northern higher terrain with passage of a shortwave trough in southwest flow as trough to the west deepens. Lows tonight still in the 60s, then cooler air trickles in for Saturday with highs in the 70s. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/... As of 430 AM EDT Friday...Any showers Saturday evening should end before midnight as any convection will mainly be instability driven. Dry weather is then expected during the overnight hours Saturday night through much of the morning hours on Sunday. Shortwave trough will move across the area Sunday afternoon and enhance the potential for showers...especially over the northern half of the area. Lows Saturday night will be in the 50s to around 60 with highs on Sunday in the 70s. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... As of 430 AM EDT Friday...Area remains under a broad upper level trough of low pressure through about midweek. Shortwave troughs moving through the large scale trough along with daytime heating to destabilize the atmosphere will be enough to keep a chance of showers going just about every day of the first half of the week. The pattern will change as upper trough moves east by Thursday and upper ridging builds in. Looking at drier weather for the Thursday/Friday time period along with a drying trend. && .AVIATION /12Z FRIDAY THROUGH TUESDAY/... Through 12Z Saturday...Rain creating mvfr to ifr conditions for most TAF terminals, except KRUT far enough south to be on the fringe. As the rain area lifts slowly north through late morning conditions to improve to vfr cigs. After the morning rain kept vcsh for the rest of the day. Uncertainty remains for forcing of afternoon convection, and until we're able to pinpoint locations as storms fire VCSH will suffice. Cigs drop to IFR after 00z with passage of cold front. South winds with gusts in the high teens today turn southwest and west overnight with passage of front. Outlook... Saturday: VFR. Slight Chance SHRA...Slight Chance TSRA. Saturday Night: VFR. NO SIG WX. Sunday: VFR. Breezy. Chance SHRA. Sunday Night: VFR. Breezy. Chance SHRA. Monday: VFR. Chance SHRA. Monday Night: VFR. Chance SHRA. Tuesday: VFR. Chance SHRA. && .HYDROLOGY... Storms will have high rainfall rates today, and training storms moving over same location could produce isolated flash flooding. Last rainfall event recharged streamflow across the region, and additional rain during overnight hours saturating soils mainly in northern NY and northern VT. With lack of organized forcing mechanism for storms this afternoon heavy rainfall will be hit or miss, and overall flood threat remains low. Storm total QPF of around an 1"-1.25" expected over central and northern VT and northern NY...with lesser amounts to the south. Larger rivers and streams will see modest rises but remain within banks. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Hanson NEAR TERM...Hanson SHORT TERM...Evenson LONG TERM...Evenson/Taber AVIATION...Hanson HYDROLOGY...Hanson
Hazardous weather outlook, Jun 23, 4:35 AM EDT, 5 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 435 AM EDT Fri Jun 23 2017 NYZ026>031-034-035-087-VTZ001>012-016>019-240845- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 435 AM EDT Fri Jun 23 2017 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and Tonight. Showers and thunderstorms will have very heavy rainfall rates today. Stronger storms may also produce strong gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 23, 6:29 AM EDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT National Weather Service BURLINGTON VT 629 AM EDT Fri Jun 23 2017 NYZ029-030-034-035-087-VTZ005-006-008-009-017-018-231300- Southeastern St. Lawrence-Southern Franklin-Western Essex- Eastern Essex-Southwestern St. Lawrence-Western Chittenden- Lamoille-Washington-Western Addison-Eastern Chittenden- Eastern Addison- Including the cities of Star Lake, Saranac Lake, Tupper Lake, Lake Placid, Port Henry, Ticonderoga, Ogdensburg, Potsdam, Gouverneur, Burlington, Johnson, Stowe, Montpelier, Middlebury, Vergennes, Underhill, Bristol, and Ripton 629 AM EDT Fri Jun 23 2017 ...Locally Heavy Rainfall And Minor Flooding Possible... Portions of the Saint Lawrence Valley and northern Adirondacks in New York and northwest and north central Vermont have seen steady rains overnight and early this morning. Numerous locations across this area have reported anywhere from a half inch to just over an inch of rain. Through 900 am this morning another round showers and isolated thunderstorms will move across this area and produce additional moderate to heavy rainfall. Areas to monitor for localized flooding and sharp rises on smaller streams and rivers include southern Saint Lawrence and Franklin counties of New York...and all of Essex county in New York and Chittenden... Addison...Lamoille...and Washington counties in Vermont. If you encounter high water...move to higher ground and never drive through flooded roadways. Evenson
Special weather statement, Jun 23, 8:48 AM EDT, 57 minutes before
Special Weather Statement
National Weather Service Burlington VT
848 AM EDT FRI JUN 23 2017
VTZ008>010-012-018-019-231345-
Eastern Rutland-Windsor-Western Addison-Washington-Eastern
Addison-Orange-
848 AM EDT FRI JUN 23 2017
...A STRONG THUNDERSTORM WILL AFFECT ORANGE...CENTRAL ADDISON...
NORTHERN WINDSOR AND SOUTHWESTERN WASHINGTON COUNTIES...
At 847 AM EDT, a strong thunderstorm was located over Ripton, moving
east at 40 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Middlebury, Braintree Hill, Bradford, Thetford Hill State Park,
Salisbury, Lincoln, Thetford, Whiting, Granville, Fairlee, Tunbridge,
Hancock, Sharon, Corinth Corners, Washington, Ripton, Newbury,
Newbury Village, Williamstown and Leicester.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4399 7212 4397 7211 4396 7210 4395 7212
4392 7212 4389 7217 4387 7217 4386 7219
4381 7218 4377 7220 4371 7229 4368 7231
4383 7302 4385 7303 4387 7320 4409 7319
4413 7204 4410 7205 4410 7203
TIME...MOT...LOC 1247Z 267DEG 43KT 4396 7300The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 1:46 PM EDT | Special Weather Statement | BTV | Essex | 59 min |
| Jun 23, 8:48 AM EDT | Special Weather Statement | BTV | Addison, Orange | 57 min |
| Jun 23, 3:01 PM EDT | Special Weather Statement | BTV | Addison | 59 min |
| Jun 23, 3:06 PM EDT | Special Weather Statement | BTV | Chittenden, Lamoille, Orleans | 54 min |
| Jun 23, 4:31 PM EDT | Special Weather Statement | BTV | Caledonia, Essex, Lamoille, Orleans | 89 min |
| Jun 23, 6:09 PM EDT | Special Weather Statement | BTV | Franklin | 66 min |
Nearby
Flash Flood Watches in Vermont, 2017Flash Flood Watches in New York, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.